Eleven students at Wesleyan University in Middletown, Connecticut, have been hospitalized after taking the drug MDMA, also known as Molly or Ecstasy.
One of the students, a sophomore, is in critical condition, officials said on Sunday. The sophomore was transported to a hospital early on Sunday with two students in less serious condition but showing similar symptoms, Michael Whaley, vice president for student affairs, said in an emailed statement to the student body.
Wesleyan spokeswoman Lauren Rubenstein said in an email that seven students were transported to hospitals "with overdose symptoms consistent with the use of Molly (MDMA)." An additional four went directly to hospitals, she said. The incident is under investigation, Whaley said.
MDMA, a banned psychoactive substance, rarely causes overdose deaths in itself, according to the harm reduction group DanceSafe. The organization says on its website that calling most MDMA-related deaths overdoses "sends the message that 'you will be OK as long as you don’t take too much,' which is simply not true."
MDMA-involved deaths are more often the result of adulterated pills, heatstroke or mixing drugs, according to Roll Safe, another harm reduction group.
Molly is the street name for a drug that is pushed as the pure powder form of MDMA, but it and Ecstasy often contain added stimulants such as amphetamines, said Roll Safe.
In September, a number of Wesleyan students were hospitalized after taking MDMA, according to an all-campus email sent by university health officials on Sept. 16, the campus newspaper, The Wesleyan Argus, reported.
The same month, authorities blamed a bad batch of Ecstasy for the deaths of four people and the hospitalizations of many more in cities such as Boston, New York and Washington.
Al Jazeera and wire services
Sorry, your comment was not saved due to a technical problem. Please try again later or using a different browser.